Texas, 2008

Hail and Damaging Wind in Texas, June 24, 2008

June 24, 2008 · NWS AMA · 2 events in 1 county or zone

Isolated severe thunderstorms over the extreme western Texas Panhandle during the early evening hours produced some strong thunderstorm wind gusts along with hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated severe thunderstorms over the extreme western Texas Panhandle during the early evening hours produced some strong thunderstorm wind gusts along with hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 24, 5:18 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 24, 5:18 PM CST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT TUE JUN 24 2008

.UPDATE...
HAVE ISSUED QUICK UPDATE...CALLING FOR AREAL QUALIFIERS FOR FIRST
PERIOD POPS.  NO OTHER CHANGES AT THIS TIME.

COCKRELL

&&

.AVIATION...
EVENING THUNDERSTORMS WILL AGAIN AFFECT THE TERMINALS AS
NORTHWESTERLY FLOW ALOFT SHOWS NO SIGNS OF EASING UP. THESE
THUNDERSTORMS WILL LIKELY CONTINUE UNTIL A FEW HOURS AFTER SUNSET
BEFORE DIMINISHING AS THEY REACH THE EASTERN PANHANDLES. WE COULD SEE
SHORT LIVED MVFR VSBYS/CIGS BUT THIS WILL NOT BE INCLUDED DUE TO
THEIR ANTICIPATED BREVITY. TEMPO GROUPS CONTAINING THUNDER AND
CONVECTIVELY GUSTY WINDS WERE INCLUDED THIS EVENING AT ALL THREE
SITES...BUT VFR CONDITIONS WERE RETAINED. THUNDERSTORMS WILL BE
POSSIBLE ONCE AGAIN WEDNESDAY AFTERNOON AND EVENING. THEREFORE...CB
REMARKS WERE ADDED AT KDHT/KDHT BY MID AFTERNOON. THESE STORMS SHOULD
NOT AFFECT KAMA UNTIL AFTER 00Z.

A GENERAL SOUTHERLY WIND OF 12 KTS OR LESS IS EXPECTED OVERNIGHT.
WINDS WILL VEER TO THE SOUTHWEST IN THE MORNING...INCREASING TO 12-15
KTS. WE WILL AGAIN SEE WINDS OF 15 TO 20 KTS IN THE AFTERNOON...WITH
OCCASIONAL GUSTS IN EXCESS OF 25 KTS.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT TUE JUN 24 2008/

DISCUSSION...
CONVECTION CURRENTLY EVIDENT ON RADAR WITH STORMS INCHING INTO THE
NORTHWEST PANHANDLES. ANTICIPATE THE STORMS MOVING SOUTHEAST THROUGH
THE AFTERNOON HOURS AND IMPACT MOST OF THE PANHANDLES. PLACED THE
HIGHEST POPS FOR TONIGHT ACROSS THE SOUTHWEST TEXAS PANHANDLE. THIS
MORNINGS 12Z SOUNDING LOOKED VERY SIMILAR TO YESTERDAY HOWEVER THE
MOISTURE CONTENT IN THE ATMOSPHERE HAS INCREASED
SLIGHTLY...ESPECIALLY IN THE UPPER LEVELS. WITH SUCH LITTLE CHANGE
TAKING PLACE...ANTICIPATE A FEW STORMS BECOMING SEVERE. ALSO SOME
WHAT CONCERNED FOR ISOLATED FLOODING DUE TO THE RECENT RAINS AND
INCREASED MOISTURE IN THE SOUNDING. NOT SOLD ON THE GFS PRECIP
SOLUTIONS THROUGH THE NEXT FEW DAYS. GFS CONTINUES TO TREND DRY AND
DOES NOT DEVELOP STORMS ALONG THE ROCKIES EACH AFTERNOON. THE NAM ON
THE OTHER HAND DOES SHOW THE CONVECTION ALONG THE ROCKIES EACH
AFTERNOON THROUGH FRIDAY. ALSO...NOTICED ONLY A SLIGHT CHANGE IN THE
GFS 500MB ENSEMBLE DATA THROUGH SATURDAY. APPEARS THE UPPER HIGH WILL
FOLLOW RECENT CLIMO AND REMAIN NEARLY STATIONARY OVER THE SOUTHWEST
US. THE ONLY DIFFERENCE IS THAT GFS ENSEMBLE DATA AND THE EURO TRY TO
AMPLIFY THE RIDGE THROUGH THURSDAY. THIS MAY BE THE REASON FOR THE
DRYING IN THE GFS...BUT THE EURO STILL PAINTS AFTERNOON AND EVENING
PRECIP. SO CONTINUED THE WET TREND IN THE GRIDS...BUT DID FEEL WARMER
AIR WILL INVADE THE PANHANDLES WEDNESDAY THROUGH FRIDAY WITH UPPER 90
DEGREE TEMPS RETURNING. AM SOMEWHAT CONCERNED THAT THE MORE AMPLIFIED
RIDGE AND SLIGHTLY LOWER SURFACE DEW POINTS MAY LEAD TO FEW
THUNDERSTORMS...BUT CERTAINLY CAN NOT RULE OUT PRECIP ENTIRELY.

EXPECT FRIDAY TO BE THE WARMEST DAY OF THE WEEK...THEN A COLD FRONT
WILL PUSH INTO THE PANHANDLES FRIDAY EVENING. WITH THE MOISTURE
REMAINING IN PLACE...THINKING THE FRONT WILL ACT AS A FOCUS FOR
CONVECTION SO KEPT POPS GOING FOR THE FRO PA. FRONT SHOULD MOVE
THROUGH THE TEXAS PANHANDLE FRIDAY NIGHT INTO SATURDAY MORNING AND
BRING COOLER AIR INTO THE AREA FOR SATURDAY. GFS WANTS TO KEEP
SATURDAY DRY BUT UPPER FLOW IS STILL NORTHWESTERLY SO DECIDED TO
INSERT SLIGHT CHANCE POPS FOR THE AFTERNOON AND EVENING HOURS. BOTH
THE GFS AND EURO THEN SHOW THE UPPER RIDGE AMPLIFY FURTHER AND DRIFT
SLIGHTLY EAST PROVIDING A DRIER PATTERN FOR THE PANHANDLES.
HOWEVER...THIS HAS BEEN THE TREND FROM THE MODELS RECENTLY SO NOT
CONFIDENT THAT THIS PATTERN WILL PAN OUT. WILL KEEP 10 POPS IN FOR
DAYS 6 AND 7 AND ADJUST UP AS NEEDED. OTHERWISE...PREVIOUS PACKAGE
WAS IN GOOD SHAPE SO MAINLY FOCUSED ON THE DAY 1 TIME FRAME.

JJB

FIRE WEATHER...
FIRE WEATHER CONCERNS ARE LOW DUE TO THE MOISTURE IN PLACE.
THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS
THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  93  66  94  68 /  60  10  20  10  20
BEAVER OK                  67  98  70  99  69 /  30  10  20  10  20
BOISE CITY OK              61  96  65  97  63 /  30  10  20  10  20
BORGER TX                  66  96  72  95  71 /  50  10  20  10  20
BOYS RANCH TX              62  97  65  96  67 /  60  10  20  10  20
CANYON TX                  63  94  65  95  67 /  60  10  20  10  20
CLARENDON TX               67  93  70  96  70 /  40  10  20  10  20
DALHART TX                 61  95  63  96  60 /  60  10  20  10  20
GUYMON OK                  65  98  68  99  66 /  30  10  20  10  20
HEREFORD TX                62  92  65  96  67 /  60  10  20  10  20
LIPSCOMB TX                69  95  72  96  72 /  30  10  20  10  20
PAMPA TX                   66  92  70  95  71 /  40  10  20  10  20
SHAMROCK TX                68  94  71  95  72 /  30  10  20  10  20
WELLINGTON TX              69  96  71  96  73 /  30  10  20  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/03
Hazardous weather outlook, Jun 24, 12:57 PM CST, 5 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
157 PM CDT TUE JUN 24 2008

OKZ001>003-TXZ001>020-251100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
157 PM CDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT AS THUNDERSTORMS MOVE INTO THE REGION FROM
THE NORTHWEST AND INSTABILITY REMAINS OVER THE REGION. SOME OF THE
STORMS THIS EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY THREATS. HEAVY RAINFALL MAY ACCOMPANY SOME OF
THE STORMS WHICH CAN CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

NORTHWESTERLY UPPER LEVEL FLOW WILL CONTINUE THIS WEEK...WITH
THUNDERSTORMS POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES EACH AFTERNOON AND EVENING THROUGH FRIDAY NIGHT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY
FOR POSSIBLE ACTIVATION AT TIMES THROUGH FRIDAY NIGHT.  PLEASE
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

KIMBLE

In the hours before

Special weather statement, Jun 24, 2:19 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT TUE JUN 24 2008

OKZ001-TXZ001-242045-
CIMARRON OK-DALLAM TX-
319 PM CDT TUE JUN 24 2008

...STRONG THUNDERSTORM IN SOUTHWESTERN CIMARRON AND NORTHWESTERN
DALLAM COUNTIES...

AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTH OF TEXLINE MOVING EAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTHWESTERN CIMARRON AND NORTHWESTERN DALLAM COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

LG
Special weather statement, Jun 24, 3:22 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
422 PM CDT TUE JUN 24 2008

OKZ001-002-242215-
CIMARRON OK-TEXAS OK-
422 PM CDT TUE JUN 24 2008

...STRONG THUNDERSTORM IN NORTHEASTERN CIMARRON AND NORTHWESTERN
TEXAS COUNTIES...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF KEYES MOVING EAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN CIMARRON AND NORTHWESTERN TEXAS COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JOHNSON
Special weather statement, Jun 24, 5:08 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT TUE JUN 24 2008

TXZ006-011-242345-
HARTLEY TX-OLDHAM TX-
608 PM CDT TUE JUN 24 2008

...LINE OF STRONG THUNDERSTORMS IN WESTERN HARTLEY AND WESTERN OLDHAM
COUNTIES...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 15 MILES SOUTHWEST OF DALHART...TO
15 MILES WEST OF GLENRIO...MOVING EAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THESE STORMS.  THESE STORMS HAVE HAD A HISTORY OF
PRODUCING LARGE HAIL AND GUSTY WINDS AND MAY BECOME SEVERE.

PEOPLE IN WESTERN HARTLEY AND WESTERN OLDHAM COUNTIES SHOULD MONITOR
THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

JOHNSON
Special weather statement, Jun 24, 5:26 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT TUE JUN 24 2008

OKZ001-250030-
CIMARRON OK-
626 PM CDT TUE JUN 24 2008

...STRONG THUNDERSTORM IN NORTHEASTERN CIMARRON COUNTY...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF KEYES MOVING EAST AT 15
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN CIMARRON COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JOHNSON
Special weather statement, Jun 24, 5:43 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CDT TUE JUN 24 2008

TXZ006-011-250030-
HARTLEY TX-OLDHAM TX-
643 PM CDT TUE JUN 24 2008

...LINE OF STRONG THUNDERSTORMS IN HARTLEY AND WESTERN OLDHAM
COUNTIES...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 13 MILES WEST OF HARTLEY TO 19
MILES SOUTH OF ROMERO MOVING EAST SOUTHEAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THESE STORMS. STORM INTENSITY IS INCREASING AND SEVERE
WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN HARTLEY AND WESTERN OLDHAM COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JOHNSON

The radar

The Amarillo radar (KAMA), 95 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
June 24, 6:12 PM CST
Where
Oldham County, 25 mi W of Boys Ranch
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.530, -102.695

Hail, Oldham

When
June 24, 6:12 PM CST
Where
Oldham County, 25 mi W of Boys Ranch
Measured
0.88 in hail
Reported by
Public
Coordinates
35.530, -102.695

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116481, 116485.